Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS Grand Forks, ND

August 2, 2015Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2015, 12:01 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2015, 12:01 AM CDT (05:01 UTC)
Expired
Aug 2, 2015, 12:39 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 229 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 12:10 AM CDTTSTM WND DMGSalol, MNTREES KNOCKED OVER BY WIND. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 2, 12:15 AM CDTTSTM WND DMG3 Wsw Warroad, MNHEAVY RAINS AND SMALL HAIL WERE ACCOMPANIED WITH DRIVING WINDS. A FEW LARGE 2 TO 4 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN AND GARDEN FURNITURE WAS SCATTERED. INITIAL REPORTS WERE POSTED VIA SOCIAL MEDIA.
Aug 2, 12:25 AM CDTTSTM WND DMG2 W Roosevelt, MNA FEW LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN. HEAVY RAINS AND BRIEF PERIODS OF DIME SIZED HAIL ALSO OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS53 KFGF 020501
SVRFGF
MNC077-135-020600-
/O.NEW.KFGF.SV.W.0091.150802T0501Z-150802T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 100 AM CDT

* AT 1200 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALOL...OR
  12 MILES EAST OF ROSEAU...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SWIFT AROUND 1215 AM CDT.
  ROOSEVELT AND NORRIS CAMP AROUND 1225 AM CDT.
  WILLIAMS AROUND 1230 AM CDT.
  FAUNCE AND GRACETON AROUND 1240 AM CDT.
  CARP AROUND 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4838 9454 4868 9565 4900 9554 4900 9516
      4902 9515 4904 9473 4888 9468 4883 9471
      4878 9469 4874 9464 4871 9455
TIME...MOT...LOC 0500Z 297DEG 40KT 4884 9549 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOPKINS
2 follow-up statements
104 
WWUS53 KFGF 020527
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1227 AM CDT SUN AUG 2 2015

MNC135-020536-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-150802T0600Z/
ROSEAU MN-
1227 AM CDT SUN AUG 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROSEAU COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4838 9454 4856 9509 4890 9507 4878 9469
      4874 9464 4871 9455
TIME...MOT...LOC 0526Z 289DEG 43KT 4871 9497 

$$

MNC077-020600-
/O.CON.KFGF.SV.W.0091.000000T0000Z-150802T0600Z/
LAKE OF THE WOODS MN-
1227 AM CDT SUN AUG 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...

AT 1226 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILLIAMS...OR
37 MILES EAST OF ROSEAU...MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  GRACETON AROUND 1230 AM CDT.
  PITT AROUND 1240 AM CDT.
  BAUDETTE AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4838 9454 4856 9509 4890 9507 4878 9469
      4874 9464 4871 9455
TIME...MOT...LOC 0526Z 289DEG 43KT 4871 9497 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOPKINS
579 
WWUS53 KFGF 020539
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 AM CDT SUN AUG 2 2015

MNC077-020548-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-150802T0600Z/
LAKE OF THE WOODS MN-
1239 AM CDT SUN AUG 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4838 9454 4856 9509 4890 9507 4878 9469
      4874 9464 4871 9455
TIME...MOT...LOC 0536Z 297DEG 40KT 4865 9478 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:40 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 1, 11:40 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 PM CDT SAT AUG 1 2015

.UPDATE...
ISSUED AT 1133 PM CDT SAT AUG 1 2015

QUICK UPDATE... THUNDERSTORM CELLS DROPPING FROM MANITOBA INTO
FAR NORTHEAST ND AND FAR NORTHWEST MN AT THIS TIME... WITH LARGE
HAIL INDICATED IN CELLS FROM HUMBOLDT...ACROSS CARIBOU INTO THE
LAKE OF THE WOODS AREA. EXPECT THESE STORMS TO PERSIST A BIT INTO
THE OVERNIGHT AS THEY PUSH FURTHER EAST-SOUTHEAST. SOME STRONG
TSTM OUTFLOW IS ALSO POSSIBLE WITH THESE STORMS... AS 0-6KM SHEAR
APPROACHES 50KTS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT AUG 1 2015

TWO SEPARATE SHORTWAVES WILL AFFECT THE REGION THIS
EVENING/OVERNIGHT.

THE FIRST WAVE WILL BRING A SEVERE THREAT TO A PORTION OF SE ND
AND WC MN. CURRENT SFC ANALYSIS INDICATES A WEAK SFC LOW ACROSS
SOUTH-CENTRAL NORTH DAKOTA...WITH A WARM FRONTAL FEATURE
EXTENDING TO THE SOUTHEAST. DEWPOINT VALUES ALONG THESE FEATURES
HAVE POOLED INTO THE MID-UPPER 60S...LEADING TO MLCAPE 3000-3500
J/KG. AS THIS SYSTEM EVOLVES AND PROPAGATES TOWARD THE
FA...ANTICIPATE THUNDERSTORM DEVELOPMENT ACROSS THE FAR SOUTHERN
FA. 0-6KM BULK SHEAR 35-40 KNTS COMBINED WITH THE STRONG
INSTABILITY WILL LEAD TO SEVERE STORMS...ALTHOUGH COVERAGE SHOULD
REMAIN ISOLATED GIVEN CONVECTIVE TEMPS NEAR 90F (SOME CAPPING
ISSUES). THIS ACTIVITY WILL MOVE OUT OF THE REGION BY EARLY
EVENING. DID ADD T+ (SEVERE STORMS POSSIBLE) ACROSS FAR SE ND
WHERE CONFIDENCE IS HIGHER IN THUNDER DEVELOPMENT (LOW LEVEL
CONVERGENCE WILL BE MAXIMIZED...AND THE HRRR HAS CONSISTENTLY
INDICATED DEVELOPMENT FROM RUN TO RUN).

NEXT UP WILL BE THE NORTHERN FA THIS EVENING INTO THE OVERNIGHT
HOURS...AS A STRONGER UPPER WAVE BRINGS A COLD FRONT THROUGH THE
REGION. THIS ACTIVITY WILL ENCOUNTER WEAK INSTABILITY (MUCAPE
500-1000 J/KG) BUT VERY STRONG DEEP LAYER SHEAR (60+
KNOTS)...ALONG WITH MID-LEVEL WINDS IN EXCESS OF 50 KNTS. THE 18Z
HRRR IS INDICATING A SMALL BOW ECHO WITH SFC WIND GUSTS 50-55
KNOTS 02Z-05Z. OF COURSE THAT IS JUST ONE POSSIBLE SOLUTION...BUT
IT DOES SPEAK TO THE POTENTIAL OF WHAT COULD OCCUR ACROSS THE
NORTHERN FA THIS EVENING AND OVERNIGHT. THIS FORCING MAY ALSO
INTERACT WITH INCREASING INSTABILITY FROM THE SOUTH AFTER
MIDNIGHT...WHICH MAY BE ENOUGH FOR A FEW STRONGER STORMS INTO THE
OVERNIGHT HOURS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 325 PM CDT SAT AUG 1 2015

THIS PERIOD STARTS OFF WITH A BROAD UPPER LEVEL LOW OVER ONTARIO
AND COOL HIGH PRESSURE IN PLACE AT THE SURFACE OVER SASKATCHEWAN
AND THE DAKOTAS. THE WEATHER WILL BE DRY AND SLIGHTLY COOLER THAN
AVERAGE FOR THE START OF THE WEEK. HOWEVER...A WEAK UPPER LEVEL
WAVE WILL MOVE EAST IN THE WEAK UPPER FLOW...UNDERCUTTING A
WESTERN U.S. RIDGE BY MID WEEK. THE MODELS HAVE HAD A HARD TIME
WITH THIS SYSTEM. PREVIOUS RUNS HAD MORE INSTABILITY AND MUCH MORE
OF A PRECIPITATION SIGNAL AREA-WIDE. THE LATEST GFS HAS BEST
LIFT/INSTABILITY IN THE FAR SOUTH ON WEDNESDAY NIGHT.
SO...CONFIDENCE IS DECREASING IN WEDNESDAYS SYSTEM. ANOTHER WEAK
WAVE WILL AFFECT PRIMARILY THE SOUTH ON THURSDAY...BUT
AGAIN...THIS ONE HAS TRENDED SOUTHWARD. HOWEVER...FRIDAYS SYSTEM
LOOKS TO BE THE WAVE THAT HAS THE MOST AGREEMENT REGARDING TRACK
AND COULD BRING WIDESPREAD PRECIP TO THE AREA. WITH PLENTY OF
UNCERTAINTY ON THESE WAVES...TOO EARLY TO TALK ABOUT SEVERE
POTENTIAL. PRECIPITATION CHANCES EXIST INTO SATURDAY AS WELL AND
WILL DEPEND ON SPEED OF UPPER LOW. TEMPERATURES LOOK TO BE COOL
FOR MUCH OF THIS PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1135 PM CDT SAT AUG 1 2015

GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS
THE SOUTHERN FA... WITH WIND SHIFT TURNING FROM THE NORTHWEST
THROUGH THE MORNING HOURS ALONG WITH SOME MID LEVEL CLOUDS.

ACROSS THE NORTHERN FA... A WEAK COLD FRONT DROPPING SOUTHWARD
ACROSS THE CANAM BORDER WILL DEVELOP SCATTERED THUNDERSTORMS AND
AN ISOLATED MVFR CIGS AND VSBYS WITH OCCASIONAL LARGE HAIL IN
STRONG TO SEVERE STORMS... ALG AND NORTH OF A CANDO TO GRAND
FORKS AND BEMIDJI LINE. SCATTERED SHOWERS SHOULD PERSIST INTO THE
MORNING HOURS ACROSS NORTHERN MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...TG
LONG TERM...KNUTSVIG
AVIATION...GUST
Hazardous weather outlook, Aug 1, 11:32 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1132 AM CDT SAT AUG 1 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1132 AM CDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS A PORTION OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM LATE AFTERNOON INTO
THE EARLY EVENING HOURS. HAIL GREATER THAN ONE INCH AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF
NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA TONIGHT. ALTHOUGH
THE THREAT FOR SEVERE STORMS WITH THIS ACTIVITY IS LOW...THE
POTENTIAL FOR STRONGER WIND GUSTS WILL EXIST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Aug 1, 11:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 PM CDT SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             1 W LANCASTER           48.86N 96.82W
08/01/2015  E1.00 INCH       KITTSON            MN   TRAINED SPOTTER

            OCCASIONAL LARGE HAIL ALONG WITH HEAVY RAINS AND SMALLER
            BROKEN BRANCHES.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:22 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau53 min
Aug 2, 6:01 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk44 min
Aug 2, 6:27 AM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen, Norman33 min
Aug 2, 6:58 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail47 min
Aug 2, 7:35 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.